Immune checkpoint inhibitors can cause a number of immune-related adverse events (irAEs) of various degrees of severity, such as colitis, pneumonitis, hypothyroidism, liver problems and skin rashes. A recent multi-centre, retrospective study published in Journal for Immunotherapy of Cancer investigated the safety and efficacy of re-treatment with immune checkpoint inhibitors, such as nivolumab and ipilimumab after the patient has experienced a clinically significant immune-related adverse event.
The study included 499 patients with metastatic renal cell carcinoma (RCC) treated with an immune checkpoint inhibitor. Eighty (80) patients had at least a week without treatment because of an immune-related adverse event. Patients were grouped according to whether they were re-treated with immune checkpoint inhibitor, or stopped treatment altogether.
Of the 80 patients who developed immune-related adverse events warranting treatment interruption, 36 (45%) restarted immune checkpoint inhibitor treatment and 44 (55%) stopped treatment. Time to initial immune-related adverse event and the type and grade of adverse event were similar between the two groups of patients. However, fewer patients in the re-treatment group needed corticosteroids and hospitalisation for the management of their immune-related adverse event compared with patients who stopped treatment.
After re-treatment, 50% (18 patients) experienced subsequent immune-related adverse events (12 new, 6 recurrent) with 7 (19%) adverse events being graded as severe and 13 drug interruptions. Median time to recurrence of an immune-related adverse event after re-treatment was 2.8 months. Re-treatment resulted in 6 (23.1%) additional responses in 26 patients whose disease had not previously responded, and 2-year overall survival was 76% and 66% in the re-treatment and discontinuation groups, respectively.
Despite a high recurrence rate of immune-related adverse events when patients are re-treated with immune checkpoint inhibitors, most were low grade and controllable. Further studies are needed to confirm whether survival outcomes justify the safety risks in these patients.